Texas, 2007

Flash Flooding in Texas, August 2, 2007

August 2, 2007 · NWS EPZ · 2 events in 1 county or zone

A slow moving upper trough moved into a very moist and unstable air mass. Meanwhile a strong outflow boundary from an earlier thunderstorm cluster pushed westward across the area and triggered thunderstorms which were efficient rain producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A slow moving upper trough moved into a very moist and unstable air mass. Meanwhile a strong outflow boundary from an earlier thunderstorm cluster pushed westward across the area and triggered thunderstorms which were efficient rain producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 2, 2:46 AM MST, 8 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 2:46 AM MST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
346 AM MDT THU AUG 2 2007

.SYNOPSIS...
A VERY MOIST AND UNSTABLE AIR MASS WILL GENERATE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL TODAY AND FRIDAY. FLOODING WILL BE POSSIBLE IN SOME FLOOD
PRONE AREAS NEAR THUNDERSTORMS. DRIER CONDITIONS ARE EXPECTED FOR
THE WEEKEND AS MUCH OF THE MOISTURE SHIFTS TO THE WEST. DAY TIME
TEMPERATURES WILL REMAIN BELOW NORMALS THE NEXT COUPLE DAYS...THEN
WARM TO SEASONAL AVERAGES BY THE END OF THE WEEKEND.

&&

.DISCUSSION...
AN EXTREMELY MOIST AIR MASS REMAINS IN PLACE OVER THE FORECAST
AREA WITH SATURATED CONDITIONS EXISTING FROM LOWER TO UPPER
LEVELS OF THE ATMOSPHERE. HELPING TO DESTABILIZE THE AIR AND
TRIGGER CONVECTION IS AN UPPER VORT CENTER THAT IS DRIFTING
SLOWLY WEST ACROSS THE REGION WITH ANOTHER APPROACHING FROM THE
EAST TO KEEP THE WEATHER PATTERN ACTIVE THROUGH FRIDAY NIGHT. PWS
RANGE FROM 1.5 TO 1.8 INCHES WITH SURFACE DEW POINTS IN THE MID TO
UPPER SIXTIES. SHOWERS AND THUNDERSTORMS THAT FORM TODAY WILL BE
VERY EFFICIENT RAIN PRODUCERS CAPABLE OF PRODUCING 1 TO 3 INCHES
OF RAINFALL IN LESS THAN AN HOUR. FLOODING FROM EXCESSIVE RUNOFF
FROM INTENSE RAINFALL IS A POSSIBILITY TODAY...SO WILL MAINTAIN A
FLASH FLOOD WATCH FOR THE FORECAST AREA THROUGH TONIGHT. MOIST
CONDITIONS WILL PERSIST ON FRIDAY AND THE WATCH MAY NEED TO BE
EXTENDED ONE MORE DAY.

DRIER CONDITIONS WILL BE POSSIBLE ON SATURDAY AS THE MODELS
PROJECT THE HIGH TO SHIFT TO THE TEXAS PANHANDLE AND THE VORT
CENTERS MOVE INTO ARIZONA...ALONG WITH MUCH OF THE MOISTURE.
ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL STILL BE
POSSIBLE AS A RESULT OF RESIDUAL MOISTURE. PRECIP TOTALS WILL BE
MOSTLY HIGHER WEST OF THE DIVIDE. ALSO...WITH REDUCE MOISTURE AND
CLOUDINESS OCCURRING...TEMPERATURES SHOULD ALSO WARM UP TO NEAR
NORMAL FOR THE WEEKENDS AND INTO NEXT WEEK.

THE WEATHER PATTERN COULD BECOME ACTIVE AGAIN THE FIRST PART OF
NEXT WEEK AS LONGER RANGE MODELS ARE PROJECTING A SMALL UPPER LOW
TO MOVE TOWARD THE REGION FROM THE SOUTHWEST. THIS LOW COULD
PROVIDE SYNOPTIC SCALE FORCING AND LIFT AS WELL AS A VEERING
PROFILE NECESSARY TO GENERATE STRONGER THUNDERSTORMS FOR MONDAY
AFTERNOON THROUGH WEDNESDAY. MOISTURE FROM THE PLUME WILL FUEL
THESE NEW STORMS. HIGH PRESSURE IS PROJECTED BY THE MODELS TO
REBUILD TOWARD THE END OF THE WEEK...DIMINISHING CONVECTIVE
ACTIVITY SOMEWHAT.

&&

.AVIATION...VALID 02/12Z-03/12Z
AREAS OF MVFR AND IFR OR CIGS AND VSBY IN AND NEAR SHOWERS AND
THUNDERSTORMS. LOW CIGS NEAR TSTMS WILL OCNLY HAVE MTN TOPS OBSCD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 89  70  87  69  92 /  50  50  40  40  20
SIERRA BLANCA TX        85  65  84  63  90 /  50  50  40  40  20
LAS CRUCES              89  67  88  66  91 /  50  50  40  40  20
ALAMOGORDO              87  66  86  64  90 /  50  50  40  40  20
CLOUDCROFT              69  50  67  49  71 /  60  60  50  40  30
TRUTH OR CONSEQUENCES   87  67  86  65  91 /  50  50  40  40  30
SILVER CITY             80  63  81  61  84 /  50  50  40  40  30
DEMING                  89  68  86  66  91 /  50  50  40  40  20
LORDSBURG               88  67  86  65  90 /  50  50  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NMZ022>025-030>032.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ055-056.

&&

04/04
Hazardous weather outlook, Aug 2, 9:40 AM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1040 AM MDT THU AUG 2 2007

NMZ022>025-030>032-TXZ055-056-031745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1040 AM MDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT WITH
HEAVY RAINFALL LIKELY IN SOME AREAS. ISOLATED AREAS COULD RECEIVE
TWO TO THREE INCHES...WITH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS BECOMING ISOLATED TO SCATTERED THROUGH THE
PERIOD...WITH THREAT OF FLOODING DECREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE LIKELY...ESPECIALLY TO MONITOR HEAVY
RAINS AND FLOODING.

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 2, 11:00 AM MST to 12:30 PM MST
Where
El Paso County, El Paso
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.780, -106.430

About 2 inches of rain fell in less than an hour over the western and downtown portions of El Paso. This caused major street flooding with numerous car rescues required. Rock slides occurred and and a few vehicles were submerged.

Flash Flood, El Paso

When
August 2, 5:00 PM MST to 6:00 PM MST
Where
El Paso County, Socorro
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.650, -106.300

Two inches of rain fell within 30 minutes in Socorro. A couple of roads were closed and a home was flooded with knee-deep water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58261, 58349.